Drug-induced esophageal injury

Vikneswaran Namasivayam, Joseph A Murray

Research output: Chapter in Book/Report/Conference proceedingChapter

Abstract

Medication-induced esophageal injury is a relatively uncommon diagnosis in comparison to the millions of prescription and over-the-counter medication consumed annually. Though only a few classes of drugs account for the large majority of reported cases, over 100 medications have been implicated, though mainly in isolated case reports. The condition is probably underrecognized as the clinical presentation may be mistakenly ascribed to other conditions such as gastroesophageal reflux disease. Yet, the importance of this condition lies in the fact that it is an iatrogenic condition that can be cured in most instances with prompt recognition and discontinuation of the offending agent. Awareness of the factors that increase the risk for drug-induced esophageal injury (DEI) may allow for prevention in the first place.

Original languageEnglish (US)
Title of host publicationPrinciples of Deglutition: A Multidisciplinary Text for Swallowing and its Disorders
PublisherSpringer New York
Pages645-656
Number of pages12
ISBN (Electronic)9781461437949
ISBN (Print)9781461437932
DOIs
StatePublished - Jan 1 2013

    Fingerprint

Keywords

  • Bisphosphonates
  • Chemotherapeutic agents
  • Drug-induced esophageal injury
  • Mycophenolate mofetil
  • NSAIDs
  • Quinidine

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Namasivayam, V., & Murray, J. A. (2013). Drug-induced esophageal injury. In Principles of Deglutition: A Multidisciplinary Text for Swallowing and its Disorders (pp. 645-656). Springer New York. https://doi.org/10.1007/978-1-4614-3794-9_45